4 Things Chemotherapy Patients Need To Know About Tongue Hyperpigmentation

Dentist Blog

Chemotherapy can cause a wide range of unpleasant side effects. Some of them, like hair loss, are very well known, while other side effects may surprise you. One possible side effect of chemotherapy that you likely were not warned about is tongue hyperpigmentation. Here are four things you need to know about this lesser-known side effect.

What are the signs of tongue hyperpigmentation?

If you develop tongue hyperpigmentation, you will notice that you have brown or black discolored patches on the surface of your tongue. This discoloration may first show up a few weeks after you start your treatment. If you notice this side effect, make sure to mention it to your oncologist.

How does chemotherapy cause this side effect?

The exact way that chemotherapy changes the color of your tongue still isn't known. Some researchers have suggested that chemotherapy agents may be able to boost the hormones that stimulate your melanocytes. Melanocytes are the cells that produce melanin and give your tissues their color, so when these cells are stimulated, they produce more melanin, which then builds up in your tongue, creating dark patches. More research needs to be done to prove this theory.

Is tongue hyperpigmentation serious?

Chemotherapy-induced tongue hyperpigmentation is a distressing cosmetic problem, but fortunately, it won't harm your health. However, the main concern is that dark patches on your tongue can be caused by lots of different things, not just chemotherapy, so your oncologist may tell you to see your dentist for further investigation of the discoloration.

How can your dentist help?

Your dentist can examine the discolored areas of your tongue to see if they look suspicious. Dentists have a lot of experience with pigmented lesions inside the mouth, so your dentist should be able to tell based on the size, shape, and color of the lesion if it warrants further investigation.

If your dentist thinks the lesion might be cancerous, he or she will need to take a biopsy of the tissue. If cancer is found, you will need to follow up with your oncologist.  

If your dentist determines that your discoloration is merely a side effect of chemotherapy, no further treatment will be required. Tongue hyperpigmentation that is caused by chemotherapy will start to fade as soon as your treatment is over, and generally, will go away completely in the following weeks or months.

If you develop dark patches on your tongue during chemotherapy, your oncologist may tell you to see your dentist for an examination.


9 November 2015

Emergency Dental Care

The average dentist takes many client appointments each day and also deals with emergency situations on a regular basis. Dental emergencies are very common because people are likely to put off having tooth pain fixed until the pain becomes unbearable. Some people have anxiety about dental visits, and others are trying to avoid the expense of dental care. In either case, the end result is often a dental emergency. I have worked as a professional dental hygienist for many years and have seen all types of dental emergencies. I hope that this blog will help people identify potential emergencies before they become too serious and will allow people to know when to get help.